The US Food and Drug Administration (FDA) updated the warnings on the label for Ozempic® (semaglutide) to include the potential for ileus, or intestinal blockage, according to reports by CBS News and other media outlets.
Semaglutide, from drugmaker Novo Nordisk, is a weekly injectable glucagon-like peptide-1 receptor agonist, indicated for treatment of hyperglycemia in persons with type 2 diabetes. The drug has gained wide popularity as an off-label treatment for weight loss with high demand leading to increasing shortages of the agent worldwide as well as to dubious imitations sold by compounding pharmacies online.
Reports of ileus are not unique to Ozempic, however, as Postmarketing Experience sections of prescribing information for weight loss drug Wegovy® (semaglutide, Novo Nordisk) and diabetes drug Mounjaro® (tirzepatide, Eli Lilly and Company) include the gastrointestinal adverse reaction on their labels. The adverse reaction on all 3 labels is preceded by a qualifying statement: “Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure.”
According to data released by the FDA up to June 30, 2023, there have been 8571 reports of gastrointestinal disorders associated with semaglutide medications, including Ozempic and Wegovy. Among these cases, 33 specifically mention ileus; 2 deaths have been reported in connection with the condition.
According to reporting by The Hill, this label update follows a lawsuit brought less than 2 months ago by a woman in Louisiana against Novo Nordisk and Eli Lily. The suit alleges the drug makers “failed to warn patients about the risk of severe gastrointestinal problems,” downplaying the severity of GI events associated with their products including gastroparesis and gastroenteritis.
In a statement to CNN, Novo Nordisk said, “Gastrointestinal events are well-known side effects of the GLP-1 class," adding, "For semaglutide, the majority of GI side effects are mild to moderate in severity and of short duration. GLP-1s are known to cause a delay in gastric emptying, as noted in the label of each of our GLP-1 RA medications. Symptoms of delayed gastric emptying, nausea and vomiting are listed as side effects."
On Thursday, the CNN report said, Novo Nordisk issued a statement confirming the update to Ozempic's label and expressing their commitment to working closely with the FDA to ensure the safety of the medication. “Novo Nordisk stands behind the safety and efficacy of Ozempic® and all of our medicines when used consistent with the product labeling and the approved indications,” the company said.